Nonprescription Products for the Baby

Joshua J. Pray, Pharm.D. Candidate, W.Steven Pray, Ph.D., R.Ph.

US Pharmacist. 2003;28(3) 

Introduction

Parents of newborns find their lives altered forever. Medical problems are one situation for which new parents must seek help. Fortunately, most babies are quite healthy, suffering few medical problems. Among those that are most often brought to the attention of pharmacists are diaper rash, diarrhea, constipation, the common cold, pain, colic and teething.

Yet some of the conditions for which parents seek care cannot be safety self-treated. These include diarrhea in patients below the age of three years and constipation, cough and nasal congestion in the patient below the age of two. Further, at this time, neither acetaminophen nor aspirin are proven safe for those under the age of two years. The pharmacist is often confronted by a parent who wishes to self-treat children whose ages fall below those FDA-approved cutoffs appearing on the label of a product. Liability issues aside, prudence dictates that the pharmacist explain carefully to the parent that the prod-uct is not proven safe for use for that condition in the child. The pharmacist then should urge the parent to take the child to a pediatrician to ensure that the child does not have a more serious illness. The physician may then recommend a product. Faced with this information from the pharmacist, many parents may initially intend to comply, but ultimately fail to visit a physician and instead visit a nonpharmacy to obtain a nonprescription product.

Parents may ask for a product when their baby is vomiting. The pharmacist can offer advice about the nature of the vomiting. If the vomiting is accompanied by diarrhea (dual fluid losses), fever, or other symptoms, seems to cause distress, or is projectile, the parent should always be urged to see the pediatrician as soon as possible. If the vomiting occurs shortly after feeding and is only a gentle spillage of formula/breast milk from the mouth, causing the baby no apparent distress, it may be caused by too rapid feeding or failure to burp the baby during and after feeding. However, if it persists, the parent should take the child to the pediatrician. At the present time, there is no safe and effective OTC agent to counter vomiting in a very young child.

Diaper rash is the most common dermatological problem of infancy.[1,2] It is caused by a combination of factors, and has much in common with the "adult diaper dermatitis" seen in incontinent adult patients.[3] The skin normally has an acidic pH (4.5-5.5). However, placing an occlusive barrier on the skin, such as a diaper, drives the pH upward. In addition, urine on the skin allows bacteria to create ammonia as a metabolic by product, which increases the pH. Further, sustained contact of skin with liquid allows maceration of the skin, acceler-ating skin breakdown from friction as the baby moves. The rise in skin pH beneath the occlusive diaper has another negative effect. If fecal material is added to the environment, the higher pH reactivates lipases and proteases in the feces. These active fecal components enzymatically degrade skin.

This month's patient leaflet explains when the parent should take the child to a physician. However, mild uncomplicated diaper rash may be safely self-treated. The pharmacist has several therapeutic choices available to assist the parent with self-care. Several have inherent precautions that argue against their use. For instance, time-honored wisdom has suggested use of baby oils or baby powders. Baby oil that contains mineral oil may not be the best choice. Mineral oil is a hydrocarbon that the human body cannot metabolize, so it remains on the skin where it was applied until it is physically washed away. If the parent does not com-pletely remove it with soap and water, the child could experience irritation or folliculitis.

Baby powders carry a more serious warning that is not well-understood by many parents, who see them as a safe diaper rash product. However, a MEDLINE search reveals a considerable body of literature on the topic of talc aspiration. Too many parents still place the baby on a changing table to remove the diaper, open a container of talcum powder or cornstarch, and shake it onto their hands or directly onto the baby's diaper area. Unfortunately, the baby's head becomes enveloped in a cloud of swirling powder. As a result, some powder is inhaled, causing chemical-inhalation pneumonia.[4,5] Some suggest that the parent turn away from the baby, dust the powder on the hands, then turn to the baby and apply the powder, but the safer alternative is to avoid using powders around the baby. Instead, the pharmacist can recommend simple petrolatum ointment. This inexpensive, readily available skin protectant is virtually free of risk. The pharmacist can advise placing a layer over the entire area covered by the diaper. Urine and feces cannot penetrate the petrolatum layer to cause skin damage.

If the infant's skin is broken, it is prone to Candidal colonization, and the infant should be seen by a physician.[6,7] If Candida has already colonized (characterized by a beefy red appearance, and causing the child to cry violently after passage of urine or feces), referral is mandatory, since OTC antifungals are not proven safe and effective for self-care of diaper rash.

Teething is an inevitable problem for the baby.[8] As the teeth erupt through the gums, discomfort to the baby often produces crying and trouble sleeping. The pharmacist can recommend several therapeutic options.[9] Topical products may be placed on the infant's gingiva. Most available products labeled for teething contain benzocaine 7.5-10%, such as Baby Anbesol, Baby Orajel and Zilactin Baby. However, parents should be advised to avoid products containing alcohol, menthol, hamamelis water, coffee and belladonna. None are safe and effective for infant teething.

In regard to oral teething products, neither acetaminophen drops nor aspirin are safe and effective for those under the age of two years. However, in the course of gaining approval for nonprescription infant's ibuprofen, one manufacturer gained approval for teething. At this time, Infant's Motrin Drops is the only systemic therapy specifically FDA-approved for the pain of teething in children down to the age of six months.[10] However, when the pharmacist recommends it, it is vital to also advise the parent to shake it well before using, to use only the enclosed dropper to measure the dose, and to repeat the dose every 6-8 hours (to a maximum of four times daily). Further, the parent must be cautioned to observe the child for ibuprofen allergy, manifested by hives, facial swelling, asthma (wheezing), and shock. It should not be recommended if the child has ever had an allergic reaction to any other fever reducer or pain reliever. The pharmacist should suggest not to use the product if the child has not been drinking fluids, has lost "a lot" of fluids due to vomiting or diarrhea, has stomach pain, has had problems or serious side effects from previous use of pain relievers/fever reducers, is under a physician's care for any serious condition, is taking any other medication, or is taking any product that contains ibuprofen or any other pain reliever/fever reducer. Finally, parents advised to use this product for any of its approved indications (minor aches and pains due to the common cold, flu, sore throat, headaches, toothaches, teething and immunization) must be warned to stop use and speak to a pediatrician if any of the following arise: if an allergic reaction occurs; if there is no relief within the first 24 hours of therapy; if any new symptoms appear; if the child develops stomach pain or upset stomach that worsens or persists; if any fever or pain lasts longer than three days; or if redness or swelling appear in the painful area.

Usually, colic resolves gradually, over a period of months, and is gone when the infant reaches four to six months.[11,12] However, infant crying that persists may be due to other causes, such as cow's milk allergy, malabsorption of sorbitol-containing fruit juices, or lactose intolerance.[13,14,15] For this reason, the pharmacist should exercise caution in providing advice to the parents of a baby whose crying is unexplained. Many pharmacists recommend simethicone drops for the child, based on a possible link between intestinal gas and colic. This link is not well-established, and there is not specific FDA approval for simethicone in colic. Nevertheless, simethicone is the safest internal nonprescription product available for a baby. However, parents should still be cautioned that failure to gain relief after a short trial of simethicone liquid warrants discontinuation and a visit to a pediatrician. Recent research indicates that maternal smoking may be causal in colic. A study of 1,820 mothers and infants examined the relationship between smoking during pregnancy and colic.[16] Over all incidence of colic was 10.8% of all infants. However, if mothers smoked 15 or more cigarettes daily during pregnancy or in the postpartum period, the risk of infant colic was doubled. The pharmacist should advise parents of babies with colic to cease smoking around the baby immediately to see whether this reduces the extent of discomfort.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....